Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, July 30, 2020

July 30, 2020 · NWS TSA · 9 events in 4 counties and zones

Thunderstorms developed across southeastern Oklahoma during the early evening of the 30th, as a cold front moved into the region. The atmosphere had become very unstable ahead of the front, allowing some of the storms to become severe with large hail up to quarter size and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Oklahoma during the early evening of the 30th, as a cold front moved into the region. The atmosphere had become very unstable ahead of the front, allowing some of the storms to become severe with large hail up to quarter size and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 30, 2:55 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 30, 2:55 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
355 PM CDT Thu Jul 30 2020

.DISCUSSION...
An area of showers and thunderstorms remained ongoing across
parts of Southeast Oklahoma and West Central Arkansas this
afternoon in response to a surface/outflow boundary from the
morning activity setting up over these locations. As these
showers and storms drift to the southeast into a more favorable
airmass where afternoon temps have warmed into the 90s...an uptick
in storm development/intensity will become possible with gusty to
locally strong winds and small hail possible. This activity
should continue to push east and southeast and exit the CWA over
the next couple of hours.

Also this afternoon...a shortwave was currently sagging southeast
through Western Kansas. Ahead of the low...a cold front was
positioned from Southeast Kansas into Northeast Oklahoma and
extended southwest into Northern Texas. This cold front is
expected to continue to push southeastward into Southeast Oklahoma
and Northwest Arkansas this evening. As it moves into more
favorable air over Texas and Southern Oklahoma additional
thunderstorm development is forecast to initiate along the western
portion of the boundary and spread northeast along/near the front
into Southeast Oklahoma and Western Arkansas around/just after
00z. Instability over the CWA...as long as it has not been
completely worked over from ongoing convection in Southeast
Oklahoma...will allow for some storm development to become strong
to severe with locally damaging winds the main threat and a
secondary threat of large hail possible.

Locally heavy rainfall will also be possible as moisture
continues to pool along the outflow boundary with precipitable
water values near 2 inches in Southeast Oklahoma. Forecast
rainfall amounts in the 1-2 inch range and locally higher could
be possible for mainly along and south of Interstate 40...which
could create some localized areas of flash flooding. Convection
along/ahead of the cold front looks to be fairly progressive
pushing mostly into Arkansas by late tonight. Thus...with the
forecasted movement and also over locations that have not received
as much rainfall as locations north of I-40...have held off on a
new flash flood watch at this time. However...conditions will need
to be monitored closely as the heavy rain axis sets up.

Overnight tonight...additional showers and thunderstorms are
forecast to push into Northeast Oklahoma and Northwest Arkansas as
as the shortwave trof axis moves over the CWA. Limited
instability over this area should keep convection from growing too
much upscale. However...some gusty winds and locally heavy
rainfall could be possible.

During the day Friday...shower and thunderstorm chances will
continue over the CWA as an area of low pressure slowly rounds the
base of the trof axis into Northwest Arkansas by Friday night.
Severe weather is not expected as the cold front moving through
tonight should shift south of the Red River by Friday
morning...thus keeping the warm sector south of the CWA. Some
localized areas of heavy rainfall will remain possible Friday
with ample amounts of moisture for the low to work with. The
greater precip/heavy rainfall potentials are forecast across the
eastern half of the CWA. With the low pressure overhead combined
with the precip chances...temps for the CWA should be cooler as
forecast highs look to be in the upper 70s to mid 80s for the last
day of July.

Friday night into Saturday... the upper low and trof axis
continues to slowly migrate eastward and exit the CWA by Saturday
night. Shower and slight to chance thunderstorm chances look to
finally taper off from west to east during the day Saturday and
exit by Saturday night. Again with the expected ongoing
conditions...temps for Saturday should continue to be below the
seasonal average.

Behind the exiting shortwave...upper level northwesterly flow is
progged to be common over the Plains for the weekend and through
the first half of next week. In response...a secondary weak
impulse and surface boundary look to push through the CWA Sunday
into Monday. There looks to be a slight chance of precip as this
disturbance moves through...though no where near what has been
observed this week. Cool conditions with highs in the 80s for much
of the CWA look to continue through the middle part of next
week...before the trof over the Eastern CONUS finally lifts
northeast and the ridge of high pressure currently confined to the
Desert Southwest tries to expand back over the Southern Plains
late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  82  66  85 /  60  50  10  10
FSM   73  82  68  85 /  80  70  30  10
MLC   71  82  66  86 /  80  50  10  10
BVO   69  81  63  84 /  70  50  10  10
FYV   68  76  62  80 /  70  70  40  10
BYV   69  77  64  81 /  70  70  40  20
MKO   71  81  65  84 /  70  60  10  10
MIO   69  80  63  83 /  70  70  10  10
F10   70  81  65  84 /  80  50  10  10
HHW   73  86  68  87 /  70  40  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...18
LONG TERM....20
Hazardous weather outlook, Jul 30, 4:02 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Thu Jul 30 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Thu Jul 30 2020

...SEVERE STORM THREAT INCREASING ALONG AND SOUTH OF I-40 THIS
AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Very Limited.
    AREA... Southeast Oklahoma.
    ONSET... This evening.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Southeast Oklahoma and West-central Arkansas.
	ONSET... Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA... Southeast Oklahoma and west-central Arkansas.
    ONSET... Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA... Southeast Oklahoma.
	ONSET... Ongoing.

DISCUSSION...
Heat indices of 100 to 107 are ongoing across southeast Oklahoma
at this time thanks to a very hot and humid airmass and abundance
of sunshine this afternoon. A boundary in the area is starting to
trigger storms across parts of southeast Oklahoma within this
unstable airmaass. Given the favorable environment for strong to
severe storms across southeast Oklahoma, a Severe Thunderstorm
Watch has been issued and is in effect for locations in Oklahoma
south of interstate 40. The main threats this afternoon will be
damaging wind gusts up to 70 miles per hour and hail up to golf
ball size. There is also a very limited tornado threat across
southeastern Oklahoma this evening.

Heavy rainfall may also accompany these thunderstorms this
afternoon and evening across southeast Oklahoma and west-central
Arkansas. Rainfall amounts of one inch will be common with
locally higher amounts where storms move over the same area. The
Flash Flooding risk is low given the area of greatest risk for
heavier rainfall tonight has missed out on the higher rainfall
totals over the past week. With that said, if storms line up and
move over the same area, a Flash Flooding threat would
materialize.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY THROUGH WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Scattered showers and thunderstorms will remain possible on Friday
as an upper level trough moves across the region. A few lingering
showers and thunderstorms will be possible on Saturday across
northwest Arkansas, otherwise, cooler and drier weather is
anticipated into early next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
A flash flood watch may be issued for portions of the area
later today given the threat for additional heavy rainfall. A
Severe Thunderstorm Watch is currently in effect for most
locations in Oklahoma along and south of interstate 40.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Special weather statement, Jul 30, 2:19 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
319 PM CDT Thu Jul 30 2020

OKZ076-302045-
Le Flore OK-
319 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 345 PM CDT...

At 318 PM CDT, a strong thunderstorm was located 8 miles west of
Hatfield, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Le
Flore County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 9459 3461 9446 3452 9446 3451 9447
      3451 9464
TIME...MOT...LOC 2018Z 286DEG 19KT 3453 9451

Snider
Special weather statement, Jul 30, 4:04 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
504 PM CDT Thu Jul 30 2020

OKZ071-302230-
McIntosh OK-
504 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH COUNTY UNTIL 530
PM CDT...

At 504 PM CDT, a strong thunderstorm was located near Raiford, moving
east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Eufaula...                        Hanna...
Stidham...                        Raiford...
Lake Eufaula State Park...        Vivian...
Pierce...                         Vernon...

This includes Interstate 40 in Oklahoma between mile markers 257 and
259.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3536 9598 3538 9591 3538 9588 3539 9588
      3547 9561 3526 9552 3524 9560 3522 9561
      3523 9562 3525 9561 3525 9563 3523 9567
      3521 9568 3519 9572 3519 9578 3520 9580
      3518 9584 3518 9598
TIME...MOT...LOC 2204Z 256DEG 7KT 3529 9583
Special weather statement, Jul 30, 4:06 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
506 PM CDT Thu Jul 30 2020

OKZ073-302230-
Pittsburg OK-
506 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 530 PM CDT...

At 506 PM CDT, a strong thunderstorm was located over Ashland, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Kiowa...                          Savanna...
Ashland...                        Haywood...
Pittsburg...

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Oklahoma.

LAT...LON 3489 9609 3496 9587 3467 9579 3467 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2206Z 260DEG 15KT 3479 9607
Special weather statement, Jul 30, 5:05 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
605 PM CDT Thu Jul 30 2020

OKZ073-302330-
Pittsburg OK-
605 PM CDT Thu Jul 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 630 PM CDT...

At 604 PM CDT, a strong thunderstorm was located 3 miles southwest of
Savanna, moving east at 25 mph.

Winds in excess of 40 mph and hail up to one half inch will be
possible with this storm.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Ashland...
Blanco...                         Pittsburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3488 9609 3489 9572 3466 9570 3466 9588
      3468 9589 3468 9609
TIME...MOT...LOC 2304Z 257DEG 20KT 3480 9589

Snider

The radar

The Norman radar (KTLX), 144 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Pittsburg

When
July 30, 5:18 PM CST
Where
Pittsburg County, 1 mi S of Kiowa
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.706, -95.900

Thunderstorm Wind, Pushmataha

When
July 30, 7:27 PM CST
Where
Pushmataha County, Antlers
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.230, -95.620

Strong thunderstorm wind damaged businesses and blew down signs in and around Antlers.

Thunderstorm Wind, Le Flore

When
July 30, 7:52 PM CST
Where
Le Flore County, Bokoshe
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
35.180, -94.780

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Choctaw

When
July 30, 7:55 PM CST
Where
Choctaw County, Hugo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
34.020, -95.520

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Choctaw

When
July 30, 7:56 PM CST
Where
Choctaw County, 2.29 mi SE of Hugo Nash Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.998, -95.470

Strong thunderstorm wind damaged the roof of a business on the east side of town.

Hail, Le Flore

When
July 30, 8:02 PM CST
Where
Le Flore County, 2 mi N of Panama
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.199, -94.670

Thunderstorm Wind, Choctaw

When
July 30, 8:04 PM CST
Where
Choctaw County, 0.73 mi SW of Hugo Nash Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.012, -95.509

Strong thunderstorm wind blew down a tree, and snapped power poles.

Thunderstorm Wind, Choctaw

When
July 30, 8:06 PM CST
Where
Choctaw County, 3 mi SW of Ft Towson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.989, -95.307

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Le Flore

When
July 30, 8:19 PM CST
Where
Le Flore County, 1 mi W of Pocola
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.230, -94.498

Thunderstorm wind gusts were measured to 60 mph by a storm spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904962, 910099, 910105, 910108, 910115, 910118, 910121, 910123, 910126.